Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 13, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 23, 2023, 3:22 PM CDT for Montgomery County, San Jacinto County, Texas. It was in force for 23 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2023, 3:22 PM CDT (20:22 UTC)
- Expired
- May 23, 2023, 3:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Montgomery County, TX, San Jacinto County, TX
The radar
The Houston radar (KHGX), 106 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:22 PM CDT | TSTM WND DMG | 1 Nw Panorama Village, TX | REPORT AND PHOTOS FROM FIRE DEPARTMENT PERSONNEL OF TREES DOWN IN VARIOUS POINTS OF PANORAMA VILLAGE. TIME ESTIMATED FROM RADAR. |
| May 23, 3:34 PM CDT | TSTM WND DMG | 3 Ese Conroe, TX | *** 2 FATAL, 7 INJ *** TWO WERE KILLED AND SEVEN INJURED AT A HOME CONSTRUCTION SITE WHEN THE STRUCTURE UNDER CONSTRUCTION COLLAPSED. TIME ESTIMATED BY RADAR. |
| May 23, 3:40 PM CDT | TSTM WND DMG | 1 Ne Conroe, TX | REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF. |
| May 23, 3:40 PM CDT | TSTM WND DMG | 3 W Panorama Village, TX | |
| May 23, 3:51 PM CDT | HAIL 1 | 3 Wsw Conroe, TX | QUARTER SIZE HAIL REPORTED NEAR MCDADE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169
WFUS54 KHGX 232022
TORHGX
TXC339-407-232045-
/O.NEW.KHGX.TO.W.0013.230523T2022Z-230523T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
322 PM CDT Tue May 23 2023
The National Weather Service in League City has issued a
* Tornado Warning for...
Central Montgomery County in southeastern Texas...
Southwestern San Jacinto County in southeastern Texas...
* Until 345 PM CDT.
* At 322 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Panorama Village, or over Willis, moving southeast
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Cut And Shoot around 335 PM CDT.
Woodloch around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3037 9562 3047 9552 3038 9525 3019 9541
TIME...MOT...LOC 2022Z 303DEG 33KT 3039 9549
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 23, 1:01 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 23, 1:01 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 101 PM CDT Tue May 23 2023 ...New AVIATION... .SHORT TERM... (Today through Wednesday Night) Issued at 307 AM CDT Tue May 23 2023 Rapidly weakening showers and thunderstorms working their way out of north central Texas might edge their way into parts of our northern counties this morning. Have low rain chances in that area in case something survives. Did raise Pops for the rest of the area today as any boundaries from this activity combined with daytime heating might result in some development, but kept the values just below the mention of rain as current thinking is that activity will be quite isolated. We will monitor as the morning/day progresses and adjust rain chances upward as needed. Similar situation can be expected late tonight through the day on Wednesday as additional development in a northwest flow aloft tries to work its way into our area. In this case, confidence is better that we will see some rain, so have isolated to scattered showers and thunderstorms in the forecast. Anything that does develop should dissipate Wednesday evening. For temperatures, much of the area should see highs today reach the upper 80s to around 90 (closer to the mid 80s at the beaches), and lows tonight should bottom out in the mid to upper 60s with some spots in the Houston area having trouble falling below 70 (closer to the mid 70s at the beaches). Have similar temperature forecasts for Wednesday and Wednesday night, but Wednesday's highs might end up a couple degrees cooler where rains develop. 42 && .LONG TERM... (Thursday through Monday) Issued at 307 AM CDT Tue May 23 2023 Global models have indicated little change to the extended pattern with a blocking pattern dominating the CONUS throughout the end of the week and into the upcoming weekend, bringing SE TX a period of generally benign and consistent weather. Rainfall from the passage of Wednesday's midlevel shortwave is generally expected to have tapered off by early Thursday. However, depending on the exact timing of the feature along with the potential for any lingering boundaries associated with dispersed convection from Wednesday, a stray storm or two cannot fully be ruled out early on Thursday. Otherwise, with midlevel ridging continuing to dominate the area through the weekend, the prevailing trend of warm and humid conditions with limited rainfall chances is expected to continue. A slight breakdown of the midlevel ridge is expected by late Saturday/early Sunday, with both the GFS and the EC now indicating the approach of a very weak surface boundary during this time. While moisture will remain abundant (total PWs of ~1.5-7) during this time, forcing will otherwise be relatively weak and thus only scattered to isolated convection is anticipated with minimal rainfall totals. Midlevel flow will become increasingly zonal by Monday/Tuesday, with synoptic models now indicating the approach of a more potent midlevel shortwave. This should be sufficient enough to trigger some scattered thunderstorm activity, and as a result have included 20-30% PoP in this forecast package. Overall, temperature forecast has remained generally on track and consistent from previous issuances with daytime highs in the upper 80s to lower 90s and overnight lows in the upper 60s to 70s. Given relatively weak WAA and thus slightly lower surface dew points, maximum heat index values do not look to exceed 95. Cady && .AVIATION... (18Z TAF Issuance) Issued at 1229 PM CDT Tue May 23 2023 Light winds and VFR conditions should prevail throughout the day. Isolated showers and storms may develop along the sea breeze this afternoon, remaining mainly isolated to areas south of I-10. Winds become calm and variable overnight, allowing for another round of patchy fog to develop across portions of SE Texas. Fog development may be hindered by the next storm system, which should approach SE Texas early Wednesday morning. Current guidance suggests storms developing near KCLL around this time with rain chances rising and becoming more widespread into Wednesday afternoon. Any fog should burn off after sunrise, with VFR conditions prevailing through the day on Wednesday. 03 && .MARINE... Issued at 307 AM CDT Tue May 23 2023 Light winds and low seas will continue to prevail throughout the remainder of the week and into the weekend, with neither seas nor wind speeds expected to approach caution thresholds over the next seven days. Scattered showers and storms are possible on Wednesday as a disturbance moves through the area, but strong storms are not expected to occur. Cady && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 68 86 67 86 / 20 20 10 10 Houston (IAH) 68 89 69 88 / 10 30 10 10 Galveston (GLS) 75 86 75 84 / 20 20 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...42 LONG TERM....Cady AVIATION...03 MARINE...Cady
In the hours before
Special weather statement, May 23, 2:10 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
210 PM CDT Tue May 23 2023
TXZ176-177-198-231945-
Madison TX-Walker TX-Grimes TX-
210 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of northeastern Grimes,
southeastern Madison and west central Walker Counties through 245 PM
CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northwestern Huntsville and Crabbs Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3090 9597 3097 9582 3077 9554 3063 9590
TIME...MOT...LOC 1910Z 330DEG 25KT 3088 9584
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPHSpecial weather statement, May 23, 2:44 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
244 PM CDT Tue May 23 2023
TXZ177-178-232015-
San Jacinto TX-Walker TX-
244 PM CDT Tue May 23 2023
...A strong thunderstorm will impact portions of northwestern San
Jacinto and southeastern Walker Counties through 315 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Huntsville, moving southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Huntsville, Huntsville State Park and Crabbs Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3071 9574 3084 9551 3062 9533 3051 9560
TIME...MOT...LOC 1943Z 330DEG 24KT 3073 9558
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:10 PM CDT | Special Weather Statement | HGX | Walker | 35 min |
| May 23, 2:44 PM CDT | Special Weather Statement | HGX | Walker | 31 min |
| May 23, 3:05 PM CDT | Severe Thunderstorm Warning | HGX | Montgomery, San Jacinto, Walker | 40 min |
| May 23, 3:40 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, San Jacinto | 33 min |
| May 23, 4:12 PM CDT | Special Weather Statement | HGX | Harris | 33 min |
| May 23, 4:17 PM CDT | Special Weather Statement | HGX | Harris | 28 min |
| May 23, 4:30 PM CDT | Special Weather Statement | HGX | Harris | 30 min |
| May 23, 4:38 PM CDT | Severe Thunderstorm Warning | HGX | Harris | 17 min |
| May 23, 4:55 PM CDT | Special Weather Statement | HGX | Chambers | 35 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.